Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 175, NWS Springfield, MO

May 11, 2017Christian County, Greene County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2017, 4:27 PM CDT for Christian County, Greene County, Stone County, Missouri. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 4:27 PM CDT (21:27 UTC)
Expired
May 11, 2017, 5:30 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, MO, Greene County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 20 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:27 PM CDTTSTM WND DMG4 Ese Marionville, MOTREES DOWN ON HWY M NEAR HWY 413.
May 11, 4:40 PM CDTTSTM WND DMG3 N Boaz, MOSEVERAL 3-6 INCH LIMBS DOWN PLUS ONE 12-14 INCH LIMB DOWN ON HOLDER RD EAST OF HWY ZZ.
May 11, 4:44 PM CDTHAIL 13 S Republic, MO
May 11, 4:47 PM CDTHAIL 11 N Clever, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:56 PM CDTSevere Thunderstorm WatchSPC8 hr
May 11, 3:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS53 KSGF 112127
SVRSGF
MOC043-077-209-112230-
/O.NEW.KSGF.SV.W.0175.170511T2127Z-170511T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
427 PM CDT THU MAY 11 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Christian County in southwestern Missouri...
  Northern Stone County in southwestern Missouri...
  Southern Greene County in southwestern Missouri...

* Until 530 PM CDT

* At 426 PM CDT, severe thunderstorms were located along a line
  extending from Marionville to near Crane, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Springfield...                    Nixa...
  Ozark...                          Republic...
  Battlefield...                    Rogersville...
  Strafford...                      Clever...
  Sparta...                         Crane...
  Billings...                       Highlandville...
  Fremont Hills...                  Brookline...
  Hurley...                         Spokane...
  Oldfield...                       Turners...
  Elkhead...                        Ponce de Leon...

This includes Interstate 44 between mile markers 59 and 89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3719 9361 3735 9308 3727 9308 3727 9306
      3709 9306 3708 9290 3689 9291 3684 9361
TIME...MOT...LOC 2126Z 246DEG 30KT 3702 9366 3690 9365 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:11 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 11, 2:11 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
211 PM CDT Thu May 11 2017

.SHORT TERM...(This evening through Friday)
Issued at 210 PM CDT Thu May 11 2017

Currently seeing a break in the thunderstorm activity early this
afternoon, with clearing occurring across the southern portions
of the CWA. This has allowed temperatures to quickly warm into the
mid 70s where sun has broken through. Combined with dewpoints in
the mid to upper 60s, 2000-2500 J/kg of MLCAPE is in place across
the region, along with plenty of deep layer shear.

Convection has already started to develop across northeastern
Oklahoma, and should continue to expand in coverage toward the
north and east this afternoon and this evening. This initial
convection will yield a wind and especially a hail threat, with
very steep mid level lapse rates suggesting hail up to 2" in
diameter. There will also be a conditional tornado threat with any
storm that is able to move along the front or a mesoscale
boundary.

Convection will continue to develop into and through the evening
hours, and along with the severe weather threat, a localized flood
threat will be possible as well where multiple storms train over
the same area.

Convective intensity should begin to diminish late this evening,
though occasional rain and thunderstorms will continue through the
night as the upper level low swings through the area.

Rain will then end from northwest to southeast on Friday as the
front sweeps across. Temperatures tomorrow will be cooler, with
highs in the upper 60s and low 70s. Skies will gradually clear
through the day, eventually becoming clear by evening.

.LONG TERM...(Friday Night through Thursday)
Issued at 210 PM CDT Thu May 11 2017

Beautiful conditions are then expected on Saturday as high
pressure builds into the region. Temperatures will be right around
average with light winds and clear skies. Southerly winds will
start to kick in on Sunday, helping to boost temperatures back
to around 80. Warm weather is then expected through at least mid
week, as southerly flow dominates. Rain chances really don't look
to increase again until at least mid week, or perhaps later.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu May 11 2017

A frontal boundary will bring multiple rounds of showers and
thunderstorms to southern Missouri from late this afternoon into
early Friday morning. MVFR and brief IFR conditions can be
expected around storms. There will also be a threat for large hail
and gusty winds with storms late this afternoon and this evening.

Even outside of thunderstorms, ceilings will lower tonight as that
front pushes south. MVFR will become widespread with increasing
likelihood for IFR late tonight and early Friday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ077-079>083-
     088>098-101>106.

KS...Flash Flood Watch through late tonight for KSZ097-101.

&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Schaumann
Hazardous weather outlook, May 11, 3:44 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
344 PM CDT Thu May 11 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
344 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Significant Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

 Strong to severe storms will continue to move through the area
this afternoon and evening. Locations south of US Highway 54 has
the highest chance of being impacted by these storms. The primary
risk will be large hail...potentially up to the size of baseballs.
Damaging wind gusts to 60 mph are also possible. An isolated
tornado will be possible if thunderstorms are able to interact
with any boundaries in the area.

 Locally heavy rainfall will be possible with widespread 1-2
likely. A few 3-4 inch amounts are possible. This could result in
flash flooding and a Flash Flood Watch is in effect for mainly
areas along and south of Interstate 44.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 The chance of thunderstorms will return during the middle and
 later part of next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed for the rest of the afternoon
and evening for most of Southeast Kansas and Southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, May 11, 3:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             KIRBYVILLE              36.62N 93.16W
05/11/2017  E1.00 INCH       TANEY              MO   911 CALL CENTER

&&

MMT
Local storm report, May 11, 3:42 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             FORSYTH                 36.69N 93.12W
05/11/2017  E0.75 INCH       TANEY              MO   TRAINED SPOTTER

&&

MMT
Local storm report, May 11, 3:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             FORSYTH                 36.69N 93.12W
05/11/2017  E1.00 INCH       TANEY              MO   TRAINED SPOTTER

&&

MMT
Local storm report, May 11, 3:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             FORSYTH                 36.69N 93.12W
05/11/2017  E1.75 INCH       TANEY              MO   FIRE DEPT/RESCUE

&&

MMT
Local storm report, May 11, 4:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 SSW NEOSHO            36.85N 94.38W
05/11/2017  E1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

MMT
Local storm report, May 11, 4:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             AURORA                  36.97N 93.72W
05/11/2017  E0.88 INCH       LAWRENCE           MO   PUBLIC

&&

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:09 AM CDTSpecial Weather StatementSGFGreene51 min
May 11, 12:19 AM CDTSevere Thunderstorm WarningSGFMcDonald56 min
May 11, 12:22 AM CDTSevere Thunderstorm WarningSGFJasper, Newton53 min
May 11, 12:33 AM CDTSpecial Weather StatementSGFDallas42 min
May 11, 1:05 AM CDTSpecial Weather StatementSGFBarry, Dade, Lawrence40 min
May 11, 8:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton28 min
May 11, 9:32 AM CDTSpecial Weather StatementSGFNewton43 min
May 11, 10:11 AM CDTSpecial Weather StatementSGFNewton49 min
May 11, 10:17 AM CDTSevere Thunderstorm WarningSGFNewton28 min
May 11, 10:46 AM CDTFlash Flood WatchSGFBarry, Barton, Christian, Dade, Dallas, Dent and 17 more13 hr
May 11, 11:06 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone39 min
May 11, 12:13 PM CDTSpecial Weather StatementSGFChristian32 min
May 11, 12:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster26 min
May 11, 2:14 PM CDTSevere Thunderstorm WarningSGFNewton46 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningSGFNewton21 min
May 11, 3:06 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton24 min
May 11, 3:08 PM CDTSevere Thunderstorm WarningSGFTaney52 min
May 11, 3:09 PM CDTFlash Flood WarningSGFNewton6 hr
May 11, 3:28 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
May 11, 3:31 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
May 11, 3:54 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney51 min
May 11, 3:58 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 11, 4:11 PM CDTTornado WarningSGFChristian, Greene, Lawrence49 min
May 11, 4:26 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright45 min
May 11, 4:30 PM CDTTornado WarningSGFChristian, Greene, Stone32 min
May 11, 4:38 PM CDTSevere Thunderstorm WarningSGFOregon52 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster, Wright54 min
May 11, 5:41 PM CDTAreal Flood AdvisorySGFChristian, Greene, Stone3 hr
May 11, 6:09 PM CDTSevere Thunderstorm WarningSGFTexas41 min
May 11, 6:20 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon55 min
May 11, 6:40 PM CDTSevere Thunderstorm WarningSGFShannon44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.